A 69-Year-Old Woman With Follicular Lymphoma - Episode 6

Treating R/R Follicular Lymphoma With PI3K Inhibitors

Ajay K. Gopal, MD: Idelalisib was evaluated in a large single-arm phase 2 trial that specifically looked at patients with indolent B-cell lymphomas. This included follicular lymphoma, small lymphocytic lymphoma, Waldenstrom macroglobulinemia, and marginal zone lymphoma. This trial required patients to be exquisitely high risk. They had to have disease that was refractory to both alkylating agents and rituximab, meaning less than a partial response or a relapse within 6 months of receiving one of these agents.

This was a single-arm trial, and all patients were dosed with idelalisib given at 150 mg PO BID [orally twice a day]. They continued therapy until either progressive disease or unacceptable toxicity, and stopped therapy at the discretion of the patient or treating physician.

This was the first registrational trial for drugs in this class, and this showed a rapid time to response—a median of 1.9 months—an overall response rate in the follicular lymphoma cohort of 57% with 6% CRs [complete responses], and a duration of response of 12.5 months. For the entire cohort, the median progression-free survival in the patients with follicular lymphoma was 11 months.

Since that time, there have been 2 additional PI3-kinase inhibitors approved for follicular lymphoma. We have a second oral PI3-kinase inhibitor called duvelisib. In the DYNAMO trial, which looked at a comparable patient population, duvelisib had an overall response rate of 42%. A third one, an intravenous PI3K inhibitor, copanlisib, in a lower-risk follicular lymphoma group, showed an overall response rate of 59%. This drug is given intravenously on days 1, 8, and 15 of a 4-week cycle.

Let’s look a little bit at managing patients on PI3-kinase inhibitors. They do have a unique adverse effect profile. As I mentioned before, there’s probably an immunomodulatory component to these drugs. It was found early on that patients who have not had any prior chemotherapy had evidence of transaminitis. This was probably an inflammatory hepatitis, and it improved with immunosuppression, prednisone, and holding the drug.

We can still see that on occasion, even in the third-line and beyond settings. In general, it’s important to follow the guidelines associated with the elevation in transaminases. Typically, if there is up to 5 times the upper limit of normal elevation in transaminases, patients can simply be observed, typically with weekly laboratory tests. If it’s anywhere from about 5 to 20 times the upper limit of normal, we’ll typically try to either hold the drug or reduce the dose to 100 mg twice a day. The vast majority of patients can actually get through this early period, but it does require that we monitor their labs about every other week during that initial period, even for patients who are well with no adverse events.

The other notable adverse event for idelalisib, and really for the PI3-kinase inhibitors in general, is GI [gastrointestinal] toxicity. There’s early diarrhea that is usually a little easier to manage. Nevertheless, you need patients to report this. There can also be a late onset of more inflammatory type of diarrhea that comes on at about 6 months or so. It’s important to educate your patients to report their adverse effects, and make sure your clinic team, including nurses, understands that when a patient calls after being on idelalisib, or really any PI3-kinase inhibitor for a number of months and suddenly develops diarrhea, this needs to be investigated. There is a standard algorithm that’s available for managing the diarrhea, but many patients, over half of the patients in the initial study, could actually get back on their dosing of idelalisib despite developing GI toxicity.

These are unique adverse events, but they can be managed. There are readily available algorithms for adjusting the dosing, as well as potential temporary holds for these adverse events.

Transcript edited for clarity.


Case:A 69-Year-Old Woman With Follicular Lymphoma

Initial Presentation

  • A 69-year-old woman complains of a 5-month history of fatigue, decreased appetite and a 10-bs. weight loss
  • PMH: unremarkable
  • PE: right axillary and bilateral cervical lymph nodes palpated ~ 3 cm; spleen palpable 4 cm below costal margin

Clinical Work-up

  • Labs: ANC 1.6 x 109/L, WBC 11.8 x 109/L, 40% lymphocytes, Hb 8.9 g/dL, plt 98 x 109/L, LDH 308 U/L, B2M 3.7 µg/mL; HBV negative
  • Excisional biopsy of the lymph node on IHC showed CD 20+, CD 10+, BCL2+; follicular lymphoma grade 2
  • Bone marrow biopsy showed paratrabecular lymphoid aggregates, 45% involvement
  • Molecular genetics: t(14;18) (q32;q21)
  • PET/CT showed enlargement of right axillary lymph nodes (3.1 cm, 3.2 cm), diffusely enlarged nodes in the retroperitoneal and lumbar lymph nodes
  • Ann Arbor Stage IV; ECOG 1

Treatment

  • She was treated with R-CHOP for 6 cycles with rituximab maintenance; achieved partial response
  • 5 months later she complained of increasing fatigue
    • Repeat PET/CT revealed progression of disease
    • She was started on bendamustine + obinutuzumab for 6 cycles and continued maintenance obinutuzumab
    • Repeat lymph node biopsy remained grade 1-2 follicular lymphoma
  • 9 months later she complained of chills and low-grade fever
    • She was started on idelalisib 150 mg PO BID